Selective serotonin reuptake inhibitors (SSRIs) balance
brain chemicals called
neurotransmitters. Balancing these brain chemicals can
relieve symptoms of
borderline personality disorder such as irritability,
anger, impulsivity (acting without thinking), and depression.1
Some examples of SSRIs
that may be used to treat borderline personality disorder are:
Side effects of selective
serotonin reuptake inhibitors include:
SSRIs can take several weeks to start working, but they
may work sooner.
Never suddenly stop taking antidepressants. Many antidepressants should be tapered off
slowly and only under the supervision of a doctor. Abruptly stopping
antidepressant medicines can cause negative side effects or a return of
symptoms of borderline personality disorder.
The U.S. Food and Drug Administration (FDA) has issued an advisory on antidepressant medicines and the risk of suicide. Talk with your doctor about these possible side effects and the warning signs of suicide.
Taking triptans, used for headaches, with SSRIs (selective serotonin
reuptake inhibitors) or SNRIs (selective serotonin/norepinephrine reuptake
inhibitors) can cause a very rare but serious
condition called serotonin syndrome.
National Institute for Health and Clinical Excellence (2009). Borderline personality disorder: Treatment and management. London: National Institute for Health & Clinical Excellence (NICE). Available online: http://publications.nice.org.uk/borderline-personality-disorder-cg78.
March 8, 2013
Sarah Marshall, MD - Family Medicine
& Lisa S. Weinstock, MD - Psychiatry
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.